October 11, 2017 at 2:09 pm #65051
I’m sure this question has been asked a million times before, but I can’t seem to find the answer. Is it common for children to need an increased dose of stimulant medications as they grow? My son takes a short acting stimulant multiple times per day. He has been taking the medication for over 3 years (2 years we did an extended release and then because of insurance issues, he’s done 1 year now of a more immediate release tablet). He is now stating that it is not helping him as much.
He frequently goes to the office early for his afternoon dose (the nurse turns him away). And because of his extended school day, he just asked the nurse if he could take an additional pill at 4:00 to finish out the day because he knows his 12:00 pill will be worn off by then and he’ll struggle through the last hour of school. He says it helps right after he takes it, but wears off fast.
October 12, 2017 at 9:25 am #65147
I think the fact that it helps right after he takes it but wears off fast is due to it being short-acting. It’s not ideal.
But, yes, it’s common to have to change dosage and/or medication as kids grow. Not necessarily due to the change in size, since that’s not a factor in dosing stimulant medications, but because they change and their neurotransmitters change, and hormones are added, etc…
Dr. William Dodson advises against increasing the dosage just to solve duration problems in this article: https://www.additudemag.com/adhd-medication-11-steps-for-prescribing-it-effectively/.
Definitely talk to the prescribing doctor and see what you can do to secure more effective treatment for your son again.
ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism
October 12, 2017 at 10:29 am #65156
Thanks Penny! Our insurance literally has ZERO tier 1 extended release (like Concerta) available. There are no ADHD medications listed for Tier 2. The longer lasting ones are all tier 3 and the co-pay is so HIGH! UGH! We might just have to suck it up and pay up.
October 13, 2017 at 6:25 am #65350
I think it’s fine 🙂
You must be logged in to reply to this topic. Login